Lake Superior, 2025

Marine High Wind in Lake Superior, December 16 to 17, 2025

December 16 to 17, 2025 · NWS MQT · 2 events in 2 counties and zones

Strong southerly winds gusted to storm force on the 16th, and behind a cold front from the north on the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Strong southerly winds gusted to storm force on the 16th, and behind a cold front from the north on the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 16, 6:22 AM EST, 3 hours 38 minutes earlier. Its key messages:

  • Expect the warmest temperatures of the week today, with highs in the 30s to lower 40s (warmest along the Lake Superior shoreline).
  • Windy conditions are expected late Tuesday into Tuesday night, especially in the Keweenaw where there is a 70% chance for wind gusts exceeding 45 mph. See the latest Wind Advisory for additional details.
  • Multiple gale events could be seen across Lake Superior this week into this weekend, with the current one going until Wednesday morning. A Storm Force Wind and Heavy Freezing Spray event could be seen Thursday.
  • The strong winds across the Great Lakes this week could create times of minor lakeshore flooding and beach erosion. See any pertinent Lakeshore Flood Advisories for more info.
  • A strong Clipper low could bring high winds, a flash freeze, and/or several inches of snowfall across the area Thursday into Thursday night. Continue to monitor the forecast as impacts could change depending on subtle shifts in the strength and track of the low.
Area forecast discussion, Dec 16, 6:22 AM EST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
622 AM EST Tue Dec 16 2025

.KEY MESSAGES...

- Expect the warmest temperatures of the week today, with highs
  in the 30s to lower 40s (warmest along the Lake Superior
  shoreline).

- Windy conditions are expected late Tuesday into Tuesday night,
  especially in the Keweenaw where there is a 70% chance for
  wind gusts exceeding 45 mph. See the latest Wind Advisory for
  additional details.

- Multiple gale events could be seen across Lake Superior this
  week into this weekend, with the current one going until
  Wednesday morning. A Storm Force Wind and Heavy Freezing Spray
  event could be seen Thursday.

- The strong winds across the Great Lakes this week could create
  times of minor lakeshore flooding and beach erosion. See any
  pertinent Lakeshore Flood Advisories for more info.

- A strong Clipper low could bring high winds, a flash freeze,
  and/or several inches of snowfall across the area Thursday
  into Thursday night. Continue to monitor the forecast as
  impacts could change depending on subtle shifts in the
  strength and track of the low.

&&

.DISCUSSION...
Issued at 336 AM EST Tue Dec 16 2025

As low-level GOES Water Vapor imagery shows a shortwave low moving
through northern Ontario this morning, expect increasing warm air
advection across our area to strengthen the inversion above the
boundary layer overhead throughout the rest of the morning hours.
Thus, while 850mb temperatures are expected to approach 10C by this
afternoon, we can expect temperatures at the sfc to initially
struggle to warm above freezing until later today as we slowly shift
from a warm air advection regime to a cold air one. However, once
the inversion weakens this afternoon across the area, expect
temperatures to rise into the mid to upper 30s across the U.P., with
increasing south/southwesterly winds throughout the day today
bringing high temperatures into the lower 40s in the downslopes by
Lake Superior. While gusts of 30 to 40+ mph could be seen during the
afternoon hours as mixing improves into the boundary layer with
time, once the cold front of the low begins to move into the region
late today through tonight, expect impressive mixing to bring wind
gusts of 45+ mph to the Keweenaw and along the Lake Superior
shoreline from time to time; with about a 70% confidence in winds of
45+ mph occurring over the Keweenaw this evening into tonight,
decided to hoist up a Wind Advisory for the Copper Country as some
isolated power outages could be realized given the strong winds. In
addition, the strong winds will kick up high waves on Lake Superior,
which could bring minor lakeshore flooding and beach erosion to the
shoreline, particularly along the north shore of Keweenaw County and
Alger and Luce counties north of Munising; minor lakeshore flooding
is also expected along the Lake Michigan beaches of southern
Schoolcraft County this afternoon into this evening as no/very
little ice has formed along the lakeshore (unlike the Bays de Noc,
although the high waves hitting the ice may break up some of the
developing ice sheet). As the cold front works to bring latent heat
release from Lake Superior tonight into Wednesday morning, we could
see some upslope/weak lake effect drizzle/freezing drizzle/snow
showers develop over the northwest wind snow belts tonight,
eventually becoming pure lake effect pre-dawn Wednesday morning from
west to east. While subtle, there is a small flash freezing threat
for late tonight as temperatures rapidly cool. However, with
precipitation amounts ahead of the freezing being near null,
thinking we will see only some patches of black ice develop by areas
of snowpack. Overall, expect impacts to be nothing more than a
nuisance; only a tenth or two of snow and at most a glaze of ice is
expected accumulation-wise.

Attention then turns towards the 'main event' of the forecast
package: the strong Clipper low moving through the Northern Plains
into the Upper Great Lakes Wednesday night through Thursday. As
ridging kills the last of the lake effect snow over the eastern U.P.
Wednesday morning, expect warm air advection to return to our area
once again Wednesday afternoon as the low starts its journey towards
our neck-of-the-woods. This will allow temperatures to get to as
high as the lower 30s across much of the area late Wednesday
afternoon before and just after the sun sets. While most guidance
has the better warm frontogenesis north of the U.P. Wednesday night
into Thursday, if the dry layer between 700 and 850mb is able to be
overcome, we could see a wintry mix of rain/drizzle, freezing
rain/freezing drizzle, sleet, and/or snow over us; if, however, it
doesn't but the NAM suite is correct, we could see more freezing
drizzle over us, bringing a few hundreths of an inch of ice across
portions of the area. The best chances for precipitation happening
are across the northern tier near Lake Superior. In addition,
strengthening southerly flow will allow winds to get up to 30 to 40
mph, highest in the downslopes by Lake Superior and along the Lake
Michigan shoreline Wednesday night into Thursday morning; these
strong southerly winds are looking to bring lakeshore flooding
concerns back over southern Schoolcraft once again early Thursday
morning, and additional ice break-up could be realized over the Bays
de Noc. Over the past several hours, the 00z deterministic guidance
among the different model suites have nudged the track of the sfc
low further south than previously anticipated. What does this mean?
First, this reduces the chances and threat for flash freezing over
the U.P., especially over the western half. The latest GFS and NAM
model soundings show either nothing or a light wintry mix becoming
light snowfall Thursday morning over the west half of the U.P. ahead
of the comma-head of the low bringing the wrap-around Arctic air
over our area (rain still expected over the eastern U.P. still
though). In addition, the temperatures don't look to fall as fast
throughout the day Thursday, with the rapid drop looking to occur
more in the Thursday night timeframe instead as the low doesn't
appear to be as vertically-stacked as it did a couple of days ago;
this can be explained due to guidance picking up on a shortwave
disturbance lifting from the Mid-Mississippi Valley and phasing with
the Clipper on Thursday. Overall, we may see more snowfall than
previously anticipated over the western half of the U.P. Thursday
and a diminished flash freezing threat. Nevertheless, flash freezing
is still a real possibility, especially over at least the eastern
half of the U.P. Thursday into Thursday night as rain showers over
there progressively give way to snow in the evening. With the Arctic
air wrapped moving through late Thursday through Thursday night,
expect more isolated power outages and potentially even a few downed
powerlines (aided by the moisture added on Thursday) as north/north-
northwesterly winds potentially get up to 45+ mph along the Keweenaw
and Lake Superior shoreline. With the low not looking to be as
organized, the forecasted winds over Lake Superior are weaker in
comparison to yesterday. That being said, high winds and waves are
still expected over the lake, with at least minor lakeshore flooding
possible over Keweenaw County and east of Big Bay/Marquette. The
strong winds could also potentially create blowing snow concerns
across the north/north-northwest wind snow belts Thursday night into
Friday morning as most of the atmospheric profile cools into the
DGZ, allowing for fluffy dendrites to be broken up and pushed around
by the strong winds; this could create Winter Weather Advisory or
even Winter Storm Warning conditions due to sharply reduced
visibility within the areas of blowing snow (mainly along the Lake
Superior shoreline). Snowfall amounts also range widely at this
time; the 25th percentile for snowfall amounts Thursday and Thursday
night show between 1 and 3 inches in the north/north-northwest wind
snow belts, whereas the 75th shows potentially several inches of
snowfall. Regardless, the most is expected over the Keweenaw
Peninsula. Overall, the forecast for this event still remains rather
fluid; just a slight change in the track or dynamics of the low
could significantly alter the impacts we receive from this system.
Be sure to keep your eyes peeled to the forecast as the system
approaches and more hi-resolution modeling systems become available.

The fluffy lake enhanced snowfall over the north/north-northwest
wind snow belts looks to end Friday as sharp high pressure ridging
moves back across the region. However, additional shortwave action
late this week into early next week looks to bring periods of
snowfall and potentially even stronger winds back across Upper
Michigan as we approach Christmas.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 622 AM EST Tue Dec 16 2025

Strong winds of 20 to 40 kts with low level wind shear to 50 or
60kts is expected at all terminals. This is expected to begin this
morning as a very strong low level jet moves west to east over the
region. As low level wind shear ends this evening, gusty winds will
prevail through a majority of the night. KCMX is most likely to peak
near or above 40kts while KIWD and KSAW peak closer to 30kts.
Increasing moisture tonight will allow for MVFR conditions and
potential for freezing drizzle or light snow. Prob30 groups were
added for KSAW and KCMX for this potential.

&&

.MARINE...
Issued at 336 AM EST Tue Dec 16 2025

South to southwest winds increase to gales up to 40 knots by early
this afternoon as a low moves through northern Ontario today. As the
cold front pushes through the lake late today through tonight,
expect the winds to slowly veer to the west and eventually northwest
tonight as gales continue up to 40 knots, with a few gale force
gusts up to 45 knots possible over the eastern open lake (Stannard
Rock area). Some areas of freezing spray could return across the
lake behind the cold front tonight before the winds die down with
incoming high pressure ridging Wednesday morning.

Don't expect the calm winds to last as a strong Clipper low lifting
off of the Rockies and through the Northern Plains Wednesday night
starts increasing winds from the south Wednesday afternoon and
evening. Southerly gales of 35 to 45 knots could be seen Wednesday
night across Lake Superior, with the strongest winds expected over
the eastern open waters (around 70% chance for gales). As the low
moves through either Lake Superior or Upper Michigan on Thursday,
expect winds to slacken a bit right around the center of the low,
before the Arctic air wrapped around it brings northerly high-end
gales to 45 knots to Storm Force gusts to 50 knots back across Lake
Superior late Thursday through Thursday evening (50% chance for
gales up to 45 knots or greater according to the NBM). In addition,
expect heavy freezing spray to return with the Arctic airmass and
strong northerly winds through Thursday night. Significant wave
heights also look to get to as high as the upper teens in feet, with
the highest waves east of the Keweenaw. Due to the these dangerous
conditions, avoid traveling on Lake Superior as this occurs.

As sharp ridging returns to the area Friday, expect the winds over
Lake Superior to drop back down to 20 knots or less again by Friday
afternoon. However, a shortwave moving through the Canadian Prairies
Friday night and potentially touching far northern Lake Superior on
Saturday could bring southeast to southerly gales up to 40 knots
back over the lake Friday night (40% chance for gales, highest over
the eastern half). As the low heads towards the St. Lawrence Seaway
Saturday, expect the winds to veer to the west behind the low on
Saturday as winds of 30 knots to gales up to 40 knots become
possible late in the day into Saturday evening (40% chance for
gales, highest over east). Freezing spray is possible Friday night
and again late Saturday with each of the gale events.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Wind Advisory from 4 PM this afternoon to 4 AM EST Wednesday
     for MIZ001-003.

  Lakeshore Flood Advisory from 11 PM this evening to 4 AM EST
     Wednesday for MIZ001.

  Lakeshore Flood Advisory from 3 AM to 10 AM EST Wednesday for
     MIZ006-007.

  Lakeshore Flood Advisory from 2 PM this afternoon to 11 PM EST
     this evening for MIZ014.

Lake Superior...
  Gale Warning until 1 AM EST /midnight CST/ Wednesday for
     LSZ162.

  Gale Warning from 4 PM EST /3 PM CST/ this afternoon to 4 AM
     EST /3 AM CST/ Wednesday for LSZ241-242.

  Gale Warning from 1 PM this afternoon to 7 AM EST Wednesday
     for LSZ243-244.

  Gale Warning from 4 PM this afternoon to 7 AM EST Wednesday
     for LSZ245>248-265.

  Gale Warning from 1 AM to 7 AM EST Wednesday for LSZ249.

  Gale Warning from 10 AM this morning to 7 AM EST Wednesday for
     LSZ250-251-266-267.

  Gale Warning until 4 AM EST Wednesday for LSZ263.

  Gale Warning until 7 AM EST Wednesday for LSZ264.

Lake Michigan...
  Gale Warning from 11 AM this morning to 9 PM EST this evening
     for LMZ248.

&&

DISCUSSION...TAP
AVIATION...JTP
MARINE...TAP
Hazardous weather outlook, Dec 16, 3:58 AM EST, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
358 AM EST Tue Dec 16 2025

MIZ001>007-009>014-084-085-170900-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
358 AM EST Tue Dec 16 2025 /258 AM CST Tue Dec 16 2025/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Today and Tonight

Windy conditions are expected today and tonight across the area,
especially in the Keweenaw where there is a 70 percent chance for
wind gusts exceeding 45 mph; a Wind Advisory has been issued for
the Keweenaw from this evening through tonight. See the latest
Wind Advisory and Area Forecast Discussion for additional
details.

Minor lakeshore flooding and beach erosion is possible along the
Lake Michigan shoreline of Schoolcraft County this afternoon into
this evening. Minor lakeshore flooding and beach erosion is also
possible along the north side of the Keweenaw and the shoreline of
Alger and Luce counties north of Munising late tonight. See the
latest Lakeshore Flood Advisories and Area Forecast Discussion
for additional details.

We may see some black ice patches late tonight across the area as
temperatures drop and snowmelt/drizzle refreezes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Minor lakeshore flooding is still possible in Alger and Luce
counties north of Munising Wednesday morning. See the latest
Lakeshore Flood Advisories and Area Forecast Discussion for
additional details.

A flash freeze setup, several inches of accumulating snow, blowing
snow, and high winds are possible Thursday into Thursday night.
Lakeshore flooding and minor beach erosion are also possible
during this period along the Lake Michigan and Lake Superior
shorelines. Keep an eye on the forecast to see the latest
developments. Additional information can be found in the latest
Area Forecast Discussion.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-170900-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
358 AM EST Tue Dec 16 2025 /258 AM CST Tue Dec 16 2025/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Southwest gales to 40 knots today before becoming west to northwest
gales to 40 to 45 knots tonight across Lake Superior. Some
freezing spray may also be seen tonight. See the latest Marine
Discussion, Open Lake Forecast, and Marine Weather Message for
additional details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Southerly gales to 45 knots are possible across Lake Superior
Wednesday night (70 percent chance for gales). After a strong
Clipper low passes over/near the lake, Storm Force Winds to 50
knots are possible Thursday into Thursday evening across Lake
Superior (30 percent chance) along with the possibility of heavy
freezing spray. See the latest Marine Discussion and Open Lake
Forecast for additional details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-170900-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
358 AM EST Tue Dec 16 2025

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

A few southwest gale force gusts up to 35 knots are expected over
the Lake Michigan nearshores today into this evening, especially
east of Manistique where they will be more frequently seen. See
the latest Nearshore Zone Forecast and Marine Weather Message for
additional details

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Southerly gales up to 40 knots are possible Wednesday night into
Thursday morning (40 percent chance for gales). Northwest gales
up to 35 knots are then possible Thursday night (30 percent
chance).

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

TAP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 marine high wind. Local standard time, as filed.

Marine High Wind, Grand Marais to Whitefish Point Mi

When
December 16, 10:00 AM EST to 4:00 PM EST
Where
Grand Marais to Whitefish Point Mi forecast zone, Grand Marais Light
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
46.680, -85.970

Periodic storm force gusts occurred during the morning and afternoon at the GLOS Weather Station at Grand Marais.

Marine High Wind, Eagle River to Manitou Island Mi

When
December 17, 1:56 AM EST
Where
Eagle River to Manitou Island Mi forecast zone, 1.22 mi E of Copper Harbor
Measured
49 kt (56 mph) measured gust
Reported by
ASOS
Coordinates
47.468, -87.874

Measured at the Copper Harbor ASOS.

What these are

Marine High Wind
Sustained non-thunderstorm winds of 48 knots or more over water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Superior in 2025Every state in 2025This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1307843, 1307844.